I took Levothyroxine for 12 years until I had a very bad reaction to it. Stopped it and felt better, but after about 6 weeks of course much worse. After huge arguments with GP and with a TSH of 150, found a private endo thanks to this forum. Long story short, she suggested Liothyronine (T3) because at least it is licensed in the UK, unlike the NDTs. I did get some Erfa from Canada by roundabout means, but didn't do well on it.
After a couple of false starts, feeling very ill, I began on a tiny crumb of T3. This was in 2012 and it has taken me 5 YEARS to the increase dose up to 25mcg, and at last my TSH is 1.9. Halleluyah. Don't feel that great really, but on the whole less ill than before.
My (different) GP now tells me my free T3 is miles too high at 19.0 and he is going to ask the hospital about it as he doesn't know what to do. If he sends me to an NHS endo I think my days on T3 are numbered, as for them it is Levo or nothing. I had to fight like hell to get the T3 on prescription and ever since - we have moved 3 times - the GPs basically shrug their shoulders and claim to know nothing about it, as I am apparently the ONLY patient in town (and indeed the whole world according to them) who is taking it.
I wouldn't care, but the problem is that I have started to have chest pains and a bit of an irregular heartbeat. When I started the T3 I was aware of possible cardiac issues but have had no problems in that area until now. My husband had a bypass five months ago and I was exerting myself very much more than usual looking after him when I noticed the pains. I have also had pins and needles in my left hand/arm on and off for about a year, which was put down to carpal tunnel syndrome but I don't think it's that. I had an ECG which they said was normal (but so was my husband's so I'm not putting any faith in that). The duty GP is supposed to be referring me to the cardiac unit at some point, as it was she who found the heartbeat was a little irregular, although the ECG 2 days later seemed OK.
The irony of taking 5 years to get my TSH down within range, only to have this happen! I no longer live within reach of the private endo or I would go back and ask her advice. Obviously I don't want to do myself any damage but taking nothing isn't an option. I thought about asking to try a T3/T4 combo but GPs seem to know absolutely nothing about it. I tried to read the paper on it, but couldn't make much sense of it other than it's highly controversial. I can't see the idea going down well.
I wonder if anybody has had a similar experience and if so what did you do? I have had loads of great advice from this forum in the past - without you guys I would still be wrestling with the 'it's Levothyroxine or nothing' attitude, and would never have found the private endo.
Hoping somebody might be able to advise me - many thanks in advance.